Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Grand Junction, CO

June 1, 2002Uintah County, Utah; Moffat County, Rio Blanco County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 1, 2002, 5:16 PM MDT for Uintah County, Utah; Moffat County, Rio Blanco County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2002, 5:16 PM MDT (23:16 UTC)
Expired
Jun 1, 2002, 6:00 PM MDT
In force
44 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Moffat County, CO, Rio Blanco County, CO, Uintah County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4390 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS55 KGJT 012316
SVRGJT
COC081-103-UTC047-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 PM MDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL UINTAH COUNTY IN NORTHEAST UTAH
  SOUTHWESTERN MOFFAT COUNTY IN NORTHWEST COLORADO
  EXTREME NORTHWESTERN RIO BLANCO COUNTY IN NORTHWEST COLORADO

* UNTIL 600 PM MDT

* AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 29 MILES NORTHWEST OF DINOSAUR TO
  21 MILES WEST OF DINOSAUR...OR FROM 7 MILES NORTHEAST OF NAPLES TO
  20 MILES SOUTH OF NAPLES...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER DINOSAUR AT 535 PM MDT

THIS LINE OF SEVERE THUNDERSTORMS WILL PRODUCE WINDS IN EXCESS OF 60 
MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN GRAND JUNCTION.

LAT...LON 4059 10951 4029 10936 4006 10948 4023 10857
          4046 10844 4076 10859

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:30 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 1:30 PM MDT, 3 hours 46 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT SAT JUN 1 2002

IN THE NEAR TERM...WEAKENING UPPER LOW MOVING ACROSS WESTERN UTAH.
MID TO HIGH CLOUDS AHEAD OF THIS SYSTEM COVERING MUCH OF THE CWFA
WITH ISOLATED SHOWERS AND THUNDERSTORMS. VIRGA LIKELY OCCURRING BELOW
MOST SHOWERS AND STORMS. DRY SLOT MOVING INTO SOUTHERN UTAH AND WILL
BE MOVING OVER THE CWFA THIS EVENING. SHOWERS AND STORMS SHOULD
DIE OUT QUICKLY WITH SUNSET FOR LACK UPPER SUPPORT. GRADIENT WINDS
PICKED UP AS EXPECTED...AND WITH ISOLATED LIGHTNING STRIKES
OCCURRING...AND STRONG CONVECTIVE GUST POTENTIAL...WILL CONTINUE THE
RED FLAG WARNING THROUGH THE EVENING.

SOUTHWEST FLOW AHEAD OF THE TROUGH AXIS CONTINUES OVER THE AREA
TONIGHT AND SUNDAY. 700MB FLOW IS PROGGED TO BE A LITTLE WEAKER BUT
STILL EXPECT BREEZY CONDITIONS SUNDAY AFTERNOON. MODELS SUGGEST SOME
THICKNESS PACKING AND MOISTURE ENHANCEMENT ACROSS THE NORTHWEST
PORTION OF THE CWFA LATE SUNDAY AND MONDAY. LOOKS LIKE THIS AREA WILL
HAVE THE BEST CHANCE OF SOME SHOWERS OR THUNDERSTORMS ALTHOUGH POPS
WILL STILL BE SMALL. COOLER TEMPS SUNDAY...ESPECIALLY ACROSS
THE NW CWFA WHERE MORE CLOUDS AND COOLER 700MB TEMPS WILL BE.
NOT AS MUCH CONCERN REGARDING FIRE WEATHER SUNDAY WITH LESS WIND...
COOLER TEMPERATURES...AND LESS CHANCE OF LIGHTNING.

WILL FAVOR A SLOWER PROGRESSION OF THE TROUGH FOR THE MONDAY TIME
FRAME. INCREASING CLOUDS WITH LOW POPS THROUGHOUT THE CWFA. COOLER
BUT NOT AS DRAMATIC AS MAV GUIDANCE SUGGESTS. TAL

TUESDAY-SATURDAY: TROF PASSAGE ON TRACK FOR TUESDAY WITH THE BEST
POPS NEAR THE CONTINENTAL DIVIDE. NEW GFS IS NOT AS DEEP/COLD AS
PREVIOUS RUN INDICATING THE AVN REMAINS CONFUSED WITH THIS TROPA AND
BEYOND. OTHER MODELS SLOWER...WITH THE EC CONSISTENT WITH A
SPLITTING SOLUTION AND THE SOUTHERN BRANCH REMAINING CUTOFF OVER
YUMA. FOR THIS PACKAGE WILL TRIM BACK TUESDAY POPS ESPECIALLY IN
UTAH, AND INDICATE LESS COOLING. FOR WED-THU-FRI-SAT...TEMPS QUICKLY
RECOVER (T7 10-15-16C) AS FLAT RIDGE BUILDS INTO NM/AZ. WILL KEEP A
SLIGHT CHANCE OF HIGH-BASED THUNDERSTORMS...MAINLY SOUTHERN MTNS
ASSUMING YUMA CLOSED-LOW MAY PROVIDE A SOUTHERN MOISTURE FETCH. WITH
LOW CONFIDENCE WILL PROVIDE LITTLE DETAIL BEYOND THURSDAY.  RAMEY

.GJT...RED FLAG WARNING UNTIL MIDNIGHT FOR WESTERN COLORADO AND
EASTERN UTAH.

In the hours before

Local storm report, Jun 1, 5:04 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
504 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    TRIDELL                   UT   60 MPH TSTM WIND GUST
06/01/02   UINTAH                         REPORTED BY WEATHER
                                          SPOTTER

TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:10 PM MDTSevere Thunderstorm WarningGJTUintah65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.